Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 31, NWS Charleston, SC

May 22, 2004Bulloch County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 22, 2004, 6:25 PM EDT for Bulloch County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 6:25 PM EDT (22:25 UTC)
Expired
May 22, 2004, 7:00 PM EDT
In force
35 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Bulloch County, GA

The radar

The Charleston,SC radar (KCLX), 63 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WUUS52 KCHS 222225
SVRCHS
GAC031-222300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
625 PM EDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BULLOCH COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 700 PM EDT

* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS OVER CLITO...OR ABOUT 5 MILES NORTH OF STATESBORO...MOVING   
  SLOWLY NORTHEAST.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...    
  CLITO...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3261 8178 3254 8168 3252 8164 3252 8162
      3250 8159 3250 8157 3244 8171 3242 8175
      3257 8186

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:11 PM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 22, 2:11 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
211 PM EDT SAT MAY 22 2004

.SHORT TERM...AN ILL-DEFINED OUTFLOW THAT ORIGINATED FM THE MCS THAT
PROPAGATED THROUGH VA LAST NGT HAS BECOME Q-STNRY ACROSS E-CNTRL
GA...THE CSRA...THE SRN MIDLANDS AND XTRME NRN PORTIONS OF SE GA
ERLY THIS AFTN. SEVERAL CLUSTERS OF STRONG TSTMS WITH INTENSE C-G
LIGHTNING HAVE ALREADY FIRED ALONG THE BNDRY DURING THE PAST TWO
HRS. SHOULD SEE ADDITIONAL CONVECTIVE DVLPMNT OCCUR THROUGH THE
REMAINDER OF THE AFTN AS TEMPS HOLD IN THE UPR 80S/LWR 90S AWAY FM
THE COAST. THE SEA BREEZE/RESULTANT BNDRY HAS BEEN A BIT SLOW TO
MOVE INLAND TDA BUT COASTAL MESONET SITES AND VSBL SATL IMGRY BOTH
SUGGEST IT IS FINALLY BEGINNING TO MAKE ITS STANDARD INLAND TREK.
THE SEA BREEZE AS WELL AS THE LAKE BREEZE AROUND LAKE MOULTRIE MAY
SERVE AS ADDITIONAL FOCI FOR TSTMS LTR THIS AFTN.

THE ATMOS REMAINS QUITE CONDUCIVE FOR INTENSE UPDRAFTS PER 22/17Z
ACARS/RUC SOUNDINGS AND WITH DRY MID-LVL AIR IN PLACE A RISK FOR
DAMAGING WNDS AND ISOLD LARGE WL EXIST THROUGH THE MID-EVNG HRS.
D-CAPES OF 1300 J/KG AND WBZ VALUES AROUND 11 KFT WERE NOTED EARLIER
ON THE 12Z MODIFIED SOUNDINGS FM BOTH KCHS AND KJAX. A LGT MID-LVL
STEERING FLOW ALSO SUGGESTS LTL OR NO STORM MOVEMENT WL OCCUR WITH
ANY TSTMS THAT DVLP. WL MAINTAIN THE CURRENT 20-30 POP REGIME
THROUGH 9 PM THEN RAPIDLY DROP POPS OFF WITH THE LOSS OF INSOLATION.
CU FIELD AND RESIDUAL CONVECTIVE DEBRIS WL GRADUALLY DIMINISH
THROUGH MIDNGT AS TSTM ACTIVITY WAVES SO MOSTLY CLEAR SKIES WL WORK
FOR THE OVRNGT HRS WITH FCST MINIMA IN THE UPR 60S WELL
INLAND...LWR-MID 70S NEAR THE COAST.
&&

.LONG TERM...STANDARD SUMMER-TIME PATTERN IN FORCE THROUGH THE THE
REMAINDER OF THE FCST PERIOD WITH THE SUBTROPICAL RIDGE AXIS HOLDING
JUST S OF THE AREA. OTHER THAN AFTN SEA BREEZES...LAKE BREEZES AND
PSBL RESIDUAL CONVECTIVE BNDRYS... SIGNIFICANT TRIGGERS FOR
CONVECTION ARE NOT ANTICIPATED. THE GFS CONTINUES TO SUGGEST A WK
FNTL BNDRY MAY SLIP INTO THE SC ZONES LATE NXT WEEK...BUT THE PSN OF
THE UPR RIDGE AXIS SUGGESTS THIS WL LIKELY NOT OCCUR. ABV NORMAL
TEMPS WL CONT WITH AFTN HIGHS IN THE LWR-MID 90S AWAY FM THE COAST.
&&

.MARINE...WITH HIGH PRESSURE SHIFTING W...FLOW HAS BECOME S-SW. ONLY
ADJUSTMENTS TO PREVIOUS FORECASTS HAVE BEEN TO INCREASE WINDS TO 15
KT ACROSS THE WATERS FOR THE NEXT SEVERAL PERIODS. WINDS TONIGHT AND
TOMORROW NIGHT WILL BE HELPED OUT BY THE DEVELOPMENT OF A NOCTURNAL
LLJ OF 20-25 KT. AND WINDS DURING THE DAY WILL BE AIDED BY A PINCHED
GRADIENT DEVELOPING FROM SURFACE PRESSURE FALLS DURING THE MAX
HEATING OF THE DAY INLAND. WILL INITIALIZE WITH THE CONTINUED SCEC
FOR THE CHS HARBOR...BUT MAY BE ABLE TO DROP IT WITH THE NEXT
ISSUANCE.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&

ST/JR
Hazardous weather outlook, May 22, 6:00 PM EDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
600 PM EDT SAT MAY 22 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-230921-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
600 PM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

In the hours before

Special weather statement, May 22, 2:35 PM EDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
235 PM EDT SAT MAY 22 2004

SCZ044-221900-
DORCHESTER-
235 PM EDT SAT MAY 22 2004

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 300 PM
EDT...

AT 235 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF WESTOE...OR ABOUT 9
MILES SOUTHWEST OF SUMMERVILLE...MOVING EAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND GIVHANS...GETTYSVILLE...
CLUBHOUSE CROSSROADS...SUMMERVILLE...STALLSVILLE...SLANDSVILLE...
ORCHARD HILL...OAKBROOK...KNIGHTSVILLE AND GREGGS LANDING THROUGH 300
PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND EXCESSIVE CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED.

JR
Special weather statement, May 22, 2:47 PM EDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
247 PM EDT SAT MAY 22 2004

SCZ045-221915-
BERKELEY-
247 PM EDT SAT MAY 22 2004

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 315 PM
EDT...

AT 247 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WAPPOOLA...OR ABOUT 7 MILES SOUTH
OF MONCKS CORNER...MOVING NORTH AT 10 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND WOODLAND LANDING...WOODLAND...
WAPPOOLA...TARRY TOWN...PIMLICO...MOUNT HOLLY...HAGAN...GROOMVILLE...
COTE BAS LANDING AND COMINGTEE THROUGH 315 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND EXCESSIVE CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED.

JR
Special weather statement, May 22, 3:12 PM EDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
312 PM EDT SAT MAY 22 2004

SCZ045-221945-
BERKELEY-
312 PM EDT SAT MAY 22 2004

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 345 PM
EDT...

AT 312 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER WAPPOOLA...OR ABOUT 7
MILES SOUTH OF MONCKS CORNER...MOVING NORTHEAST AT 5 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WHITESVILLE...TARRY TOWN...SAINT JOHNS...MOUNT HOLLY...GROOMVILLE...
WOODLAND LANDING...WAPPOOLA...OAKLEY...HAGAN AND PIMLICO THROUGH 345
PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND EXCESSIVE CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED.

JR
Special weather statement, May 22, 3:45 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EDT SAT MAY 22 2004

SCZ045-222030-
BERKELEY-
345 PM EDT SAT MAY 22 2004

...A STRONG THUNDERSTORM WILL CONTINUE TO IMPACT BERKELEY COUNTY
THROUGH 430 PM EDT...

AT 345 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WHITESVILLE...OR ABOUT 5 MILES
SOUTHWEST OF MONCKS CORNER...MOVING SLOWLY NORTHEAST. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SAINT JOHNS...
MURRAYSVILLE...GROOMVILLE...WHITESVILLE...SUGAR HILL...
PINOPOLIS...MONCKS CORNER...SIMPSON CROSSING AND THE SOUTHERN END OF
LAKE MOULTRIE THROUGH 430 PM EDT.

EXCESSIVE LIGHTNING...SMALL HAIL AND WIND GUSTS TO 35 MPH CAN BE
EXPECTED WITH THIS STORM.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
Special weather statement, May 22, 6:12 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
612 PM EDT SAT MAY 22 2004

GAZ088-222245-
SCREVEN-
612 PM EDT SAT MAY 22 2004

...A STRONG THUNDERSTORM WILL IMPACT SCREVEN COUNTY THROUGH 645 PM
EDT...

AT 612 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR SYLVANIA...MOVING SLOWLY
NORTHEAST. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
SYLVANIA...LEWIS...HILLTONIA...BASCOM AND MILLHAVEN THROUGH 645 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.

SCW

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.